Alert archive / Wisconsin / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Duluth, MN

June 11, 20176 counties in Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jun 11, 2017, 5:09 PM CDT for 6 counties in Wisconsin; Pine County, Minnesota. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 5:09 PM CDT (22:09 UTC)
Expired
Jun 11, 2017, 9:00 PM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Pine County, MN, Ashland County, WI, Burnett County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:50 PM CDTFLOOD4 Nw Winter, WILOCAL CREEK OVERFLOWING. BASEMENT AND YARD FLOODING.
Jun 11, 5:50 PM CDTFLOODWebster, WISEVERAL SIDE ROADS IN WEBSTER ARE FLOODING.
Jun 11, 6:20 PM CDTHEAVY RAIN 4.62 Ene Grantsburg, WIPASTURE LAND FLOODED. 2.0 INCHES IN THE PAST 2 HOURS.
Jun 11, 7:45 PM CDTFLOODOjibwa, WIFLOOD WATER OVER SEVERAL SECTIONS OF HIGHWAY 27 BETWEEN OJIBWA AND COUDERAY.
Jun 11, 7:45 PM CDTFLASH FLOOD1 E New Post, WIPORTIONS OF WEST FLOWAGE ROAD CLOSED DUE TO FLOODING.
Jun 11, 7:45 PM CDTFLASH FLOOD1 Nnw Radisson, WIHIGHWAY H AT BEAVER BROOK ROAD CLOSED DUE TO FLOODING.
Jun 11, 8:20 PM CDTHEAVY RAIN 2.932 E Butternut, WI
Jun 11, 8:30 PM CDTFLASH FLOOD4 N Radisson, WIHIGHWAY H. CLOSED DUE TO WATER OVER ROADWAY.
Jun 11, 8:30 PM CDTFLASH FLOODEne New Post, WICULVERT WASH OUT ON NORTH HWY CC. ROADWAY IS CLOSED.
Jun 11, 8:30 PM CDTHEAVY RAIN 3.694 Wnw Winter, WI
Jun 11, 8:55 PM CDTHEAVY RAIN 5.21 Ssw Park Falls, WI
Jun 11, 9:00 PM CDTHEAVY RAIN 4.082 Se Winter, WI
Jun 11, 9:00 PM CDTHEAVY RAIN 5.022 N Winter, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 156 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS53 KDLH 112209
FFWDLH
MNC115-WIC003-013-051-099-113-129-120200-
/O.NEW.KDLH.FF.W.0001.170611T2209Z-170612T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
509 PM CDT SUN JUN 11 2017

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Southeastern Pine County in east central Minnesota...
  South central Iron County in northwestern Wisconsin...
  Washburn County in northwestern Wisconsin...
  Southern Ashland County in northwestern Wisconsin...
  Price County in north central Wisconsin...
  Burnett County in northwestern Wisconsin...
  Sawyer County in northwestern Wisconsin...

* Until 900 PM CDT

* At 500 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen as of 500 PM. Additional 
  heavy rain of over three inches is expected through 800 PM. Many 
  low water crossings and culverts will become overwhelmed.  Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spooner, Yellow Lake, Park Falls, Hayward, Chippewa Flowage, 
  Phillips, Shell Lake, Grantsburg, Round Lake, Trego, Fifield, 
  Trade Lake, Siren, Prentice, Webster, Minong, Stone Lake, 
  Birchwood, Butternut, Winter, and Webb Lake Wisconsin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4556 9068 4564 9068 4564 9215 4573 9216
      4573 9253 4564 9253 4564 9289 4573 9285
      4573 9290 4598 9279 4615 9214 4614 9086
      4596 9004 4552 9006

$$

Gohde

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:11 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 11, 3:11 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
311 PM CDT Sun Jun 11 2017

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Jun 11 2017

An elevated warm front was located over the southern third of the
forecast area at 1930Z. Showers and thunderstorms continue to
form along the front, which also coincides with leftover outflow
boundaries from earlier convection. These storms will percolate
through this area through this evening with highest pops in
northwest Wisconsin. Some of the storms may be on the strong side
with heavy rain possible. Elsewhere, high pressure was in play.
Another line of showers and storms was forming in northwest
Minnesota and will move through the International Falls area
through early this evening before ending. The showers and storms
will end from west to east over northwest Wisconsin later tonight
with the high pressure in charge. Even with the light wind
expected tonight, short term hires models are downplaying the fog
potential. Will leave out for now.

A stronger area of high pressure over Manitoba will affect the
region on Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Jun 11 2017

A warm front will continue to be the focus for showers and
thunderstorms early in the period. On Monday night, the warm front
will start to lift northward across Minnesota and Wisconsin,
generating thunderstorms first in the south, and then spreading
northward during the night. Surface low pressure will then lift into
western Minnesota on Tuesday, as a massive upper level trough
dominates the west. A strong jet streak rounding the base of the
trough by Tuesday night will set the stage for strong to possibly
severe thunderstorms as a cold front west of the CWA starts to move
eastward. We could see some locally heavy rainfall, along with some
large hail and damaging winds on Tuesday night. The showers and
storms will continue into Wednesday as the cold front meanders
slowly across the western Great Lakes. Things should generally quiet
down for the rest of the long term period, as we will be in a bit
more stable westerly flow. Still we could see some periodic
diurnally driven showers and thunderstorms. High temperatures
throughout the week should generally range from the 70s to lower
80s. Lows will be in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Jun 11 2017

Showers and storms will be in the vicinity of BRD and HYR early in
the forecast. Mainly VFR ceilings are expected, with MVFR vsbys
near the storms. DLH may also be affected, but confidence is
lower. Regardless, have a VCTS at DLH starting at 21Z. Elsewhere,
VFR is expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  80  53  63 /  30  10  30  40
INL  52  76  51  72 /  10   0   0  40
BRD  55  82  59  78 /  10  10  50  40
HYR  58  84  61  79 /  80  20  50  40
ASX  55  81  52  69 /  60  10  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...DAP
AVIATION...GSF
Hazardous weather outlook, Jun 11, 12:08 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
1208 PM CDT Sun Jun 11 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1208 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A round of strong to severe storms barreled through east-central
Minnesota through parts of northwest Wisconsin this morning,
bringing strong to severe winds to those areas. More thunderstorms
are possible across northwest Wisconsin and parts of central into
northeast Minnesota through tonight. Some of the storms from
east-central Minnesota into northwest Wisconsin could be strong to
severe this afternoon and evening. The main threats from the the
storms will be large hail, damaging winds, frequent lightning, and
heavy rain. The heavy rain could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms will be possible for Monday,
especially for southern portions of the Northland. Some storms
could be strong to severe, with large hail and damaging winds the
main threats.

Thunderstorms are expected Tuesday through Wednesday across much
of the Northland. Strong to severe storms will be possible in
north- central Minnesota Tuesday afternoon and evening, with large
hail and damaging winds expected from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and evening.

LSZ121-140>148-121200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1208 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A few rounds of thunderstorms are expected today and tonight
across western Lake Superior, especially along the south shore. A
few storms could be strong to severe this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across western Lake Superior Tuesday
night into Wednesday. These storms are not expected to be severe.

Increasing easterly winds Monday night through Wednesday will
lead to building waves across western Lake Superior, which will
result in hazardous conditions for small craft. A Small Craft
Advisory will be needed.

G2

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 11, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             HAYWARD                 46.01N 91.48W
06/11/2017  M0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

WL
Special weather statement, Jun 11, 4:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
435 PM CDT SUN JUN 11 2017

WIZ002-003-008-112200-
Bayfield-Ashland-Sawyer-
435 PM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BAYFIELD...SOUTHWESTERN ASHLAND AND NORTHWESTERN SAWYER COUNTIES...

At 434 PM CDT, an area of strong thunderstorms was near Round Lake,
or 7 miles northeast of Hayward, moving east at 50 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Namekagon and Namekagon Lake around 455 PM CDT.
  Clam Lake around 500 PM CDT.

Other locations impacted by these storms include Ghost Lake, Lost
Land Lake, Moose Lake Sawyer County, Teal Lake, Spider Lake In Sawyer
County, Day Lake, Nelson Lake, Grindstone Lake, and Cheif Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4594 9142 4611 9149 4631 9090 4603 9076
TIME...MOT...LOC 2134Z 248DEG 44KT 4606 9134

DAP
Local storm report, Jun 11, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             PARK FALLS              45.93N 90.45W
06/11/2017  M0.25 INCH       PRICE              WI   TRAINED SPOTTER

            DURATION OF HAIL WAS 1 TO 1.5 MINUTES.

&&

WL
Local storm report, Jun 11, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            3 ESE WEBSTER           45.86N 92.30W
06/11/2017                   BURNETT            WI   LAW ENFORCEMENT

            MINOR FLOODING WATER OVER ROADWAY.

&&

SGOHDE
Special weather statement, Jun 11, 4:52 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
452 PM CDT SUN JUN 11 2017

WIZ006-007-112215-
Washburn-Burnett-
452 PM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WASHBURN
AND NORTHEASTERN BURNETT COUNTIES...

At 452 PM CDT, an area of strong thunderstorms was over Webster, or
21 miles west of Spooner, moving east at 40 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Webb Lake Wisconsin around 510 PM CDT.

Other locations impacted by these storms include Oakland, Mckenzie
Lake, Birch Island Lake, Minong Flowage, Lampson, and Yellow Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4592 9257 4616 9192 4616 9188 4592 9175
      4578 9249
TIME...MOT...LOC 2152Z 247DEG 34KT 4591 9233

DAP
Special weather statement, Jun 11, 5:06 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
506 PM CDT SUN JUN 11 2017

WIZ004-009-112230-
Price-Iron-
506 PM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...

At 506 PM CDT, an area of strong thunderstorms was 7 miles south of
Turtle Flambeau Flowage, moving east at 50 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

these storms will remain over mainly rural areas of northeastern
Price and southeastern Iron Counties, including the following
locations: Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4598 8993 4598 9004 4597 9004 4584 9005
      4584 9029 4607 9030 4613 8993
TIME...MOT...LOC 2206Z 252DEG 43KT 4597 9017

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:01 PM CDTSpecial Weather StatementDLHIron29 min
Jun 10, 8:27 PM CDTSpecial Weather StatementDLHIron33 min
Jun 10, 8:54 PM CDTSpecial Weather StatementDLHPrice36 min
Jun 11, 9:20 AM CDTSpecial Weather StatementDLHBurnett25 min
Jun 11, 9:51 AM CDTSevere Thunderstorm WarningDLHBayfield, Burnett, Douglas, Sawyer, Washburn39 min
Jun 11, 10:31 AM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn29 min
Jun 11, 10:48 AM CDTSevere Thunderstorm WarningDLHPrice42 min
Jun 11, 11:02 AM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer43 min
Jun 11, 11:26 AM CDTSevere Thunderstorm WarningDLHPrice34 min
Jun 11, 11:45 AM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price30 min
Jun 11, 12:09 PM CDTSpecial Weather StatementDLHBurnett, Washburn36 min
Jun 11, 12:56 PM CDTAreal Flood AdvisoryDLHBurnett, Washburn3 hr
Jun 11, 1:50 PM CDTSpecial Weather StatementDLHSawyer40 min
Jun 11, 2:37 PM CDTSpecial Weather StatementDLHPrice23 min
Jun 11, 2:39 PM CDTSpecial Weather StatementDLHSawyer36 min
Jun 11, 2:41 PM CDTSpecial Weather StatementDLHWashburn34 min
Jun 11, 3:13 PM CDTSpecial Weather StatementDLHPrice32 min
Jun 11, 3:20 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn40 min
Jun 11, 3:23 PM CDTSpecial Weather StatementDLHPrice37 min
Jun 11, 3:51 PM CDTSpecial Weather StatementDLHPrice24 min
Jun 11, 4:00 PM CDTSpecial Weather StatementDLHWashburn30 min
Jun 11, 4:01 PM CDTAreal Flood AdvisoryDLHAshland, Bayfield, Burnett, Iron, Price, Sawyer and 1 more6 hr
Jun 11, 4:03 PM CDTSpecial Weather StatementDLHSawyer27 min
Jun 11, 4:08 PM CDTSpecial Weather StatementDLHWashburn37 min
Jun 11, 4:20 PM CDTSpecial Weather StatementDLHPrice25 min
Jun 11, 4:35 PM CDTSpecial Weather StatementDLHSawyer25 min
Jun 11, 4:52 PM CDTSpecial Weather StatementDLHBurnett23 min
Jun 11, 5:06 PM CDTSpecial Weather StatementDLHPrice24 min
Jun 11, 5:19 PM CDTSpecial Weather StatementDLHPrice26 min
Jun 11, 5:39 PM CDTSpecial Weather StatementDLHIron36 min
Jun 11, 5:42 PM CDTSevere Thunderstorm WarningDLHIron, Price33 min
Jun 11, 5:52 PM CDTSevere Thunderstorm WarningDLHBurnett38 min
Jun 11, 6:35 PM CDTSpecial Weather StatementDLHPrice25 min
Jun 11, 6:48 PM CDTSpecial Weather StatementDLHPrice27 min
Jun 10, 9:14 PM CDTSmall Craft AdvisoryDLH3 hr

Nearby

Flash Flood Warnings in Wisconsin, 2017Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.